Alert archive / Montana / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 37, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 8, 2022, 7:00 PM MDT for Granite County, Montana. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2022, 7:00 PM MDT (01:00 UTC)
- Expired
- Jul 8, 2022, 7:30 PM MDT
- In force
- 30 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Granite County, MT
The radar
The Missoula radar (KMSX), 57 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 7:20 PM MDT | HAIL 0.88 | 2 E Nimrod, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 8, 3:09 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 3306 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
920
WUUS55 KMSO 090100
SVRMSO
MTC039-090130-
/O.NEW.KMSO.SV.W.0037.220709T0100Z-220709T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
700 PM MDT Fri Jul 8 2022
The National Weather Service in Missoula has issued a
* Severe Thunderstorm Warning for...
North central Granite County in west central Montana...
* Until 730 PM MDT.
* At 700 PM MDT, a severe thunderstorm was located 15 miles west of
Drummond, moving north at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Garnet, Nimrod and Bearmouth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4653 11338 4659 11362 4674 11355 4675 11348
4680 11348 4680 11342 4683 11341 4683 11330
4681 11329 4683 11326 4682 11324 4679 11324
4677 11320
TIME...MOT...LOC 0100Z 202DEG 22KT 4663 11347
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$2 follow-up statements
912
WWUS55 KMSO 090115 RRA
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
715 PM MDT Fri Jul 8 2022
MTC039-090130-
/O.CON.KMSO.SV.W.0037.000000T0000Z-220709T0130Z/
Granite MT-
715 PM MDT Fri Jul 8 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR NORTH CENTRAL GRANITE COUNTY...
At 715 PM MDT, a severe thunderstorm was located 13 miles west of
Drummond, moving north at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Garnet, Nimrod and Bearmouth. Area campgrounds
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4660 11333 4667 11358 4674 11355 4675 11348
4680 11348 4680 11342 4683 11341 4683 11330
4681 11329 4683 11326 4682 11324 4679 11324
4677 11320
TIME...MOT...LOC 0115Z 202DEG 22KT 4672 11342
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$760
WWUS55 KMSO 090123
SVSMSO
Severe Weather Statement
National Weather Service Missoula MT
723 PM MDT Fri Jul 8 2022
MTC039-090132-
/O.EXP.KMSO.SV.W.0037.000000T0000Z-220709T0130Z/
Granite MT-
723 PM MDT Fri Jul 8 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GRANITE COUNTY
WILL EXPIRE AT 730 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Montana.
LAT...LON 4660 11333 4667 11358 4674 11355 4675 11348
4680 11348 4680 11342 4683 11341 4683 11330
4681 11329 4683 11326 4682 11324 4679 11324
4677 11320
TIME...MOT...LOC 0122Z 202DEG 22KT 4670 11343
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:25 PM MDT, 5 hours 35 minutes earlier.
Area forecast discussion, Jul 8, 1:25 PM MDT, 5 hours 35 minutes before
Area Forecast Discussion National Weather Service Missoula MT 125 PM MDT Fri Jul 8 2022 .DISCUSSION...A very moist atmosphere with some sunshine to start the day and southwest flow aloft has set us up for another afternoon and evening of thunderstorms. Recent events have been handled poorly by weather models, even the high resolution ensemble modeling systems, so our confidence in those systems is low right now. They were already doing a poor job of handling a stray morning thunderstorm across northwest Montana this morning. For those reasons, we expect to see wider coverage of thunderstorms, and potentially severe storms than are currently indicated in the models. Models indicate the best potential for storms to be over the Sapphire Mountains and areas eastward. However, moisture and instability remain over a much larger portion of the region including as far west as Grangeville, ID. So we expect thunderstorms to begin in central Idaho and move across western Montana. Even northwest Montana and Flathead Lake have thunderstorm potential again this evening. For storms that do become severe, large hail is the main threat with winds over 60 mph as the secondary threat. For the longer term, ensembles are still building a ridge over the northern Rockies region, but ensembles have trended further eastward with the ridge axis. That means our area will remain under southwest flow. Even still, the ridge strengthens, and we are expecting some drier weather across most of the region. Temperatures will warm up into the upper 80s and mid 90s in western Montana with near 100F expected in western Idaho County, ID. This isn't exceptional heat for this region this time of year, but it is the warmest we've been with such a cool start to summer. So there is some concern for the risk of heat injuries Tuesday through Thursday next week for those working outdoors or with heat sensitivities. With the southwest monsoon in full effect, some of the high level moisture work its way into the region late next week. Models agree well on the break down of the ridge later next week too, which is the set up for our next round of thunderstorms. The main areas with thunderstorm potential late next week include central Idaho and southwest Montana. && .AVIATION...A few showers and thunderstorms have already developed across portions of northwest Montana and Lemhi county into southwest Montana. These storms are just the beginning of another day of widespread convection during the late afternoon into the evening. All terminals are anticipated to be impacted by storms at some point this afternoon and evening. KSMN and KBTM appear to be consistently impacted by convection through the evening hours. These storms will be capable of producing very heavy rain, hail and strong erratic winds. The storms will diminish after sunset with a few lingering across portions of north central Idaho into west central Montana. The valleys that do receive a decent amount precipitation today should anticipate the development of fog by Saturday morning. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Local storm report, Jul 8, 4:35 PM MDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
435 PM MDT FRI JUL 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 1 SW EVARO 47.02N 114.10W
07/08/2022 E1.75 INCH MISSOULA MT PUBLIC
&&
KSLocal storm report, Jul 8, 4:38 PM MDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
438 PM MDT FRI JUL 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 6 SSW EVARO 46.95N 114.13W
07/08/2022 E2.00 INCH MISSOULA MT PUBLIC
&&
KSLocal storm report, Jul 8, 4:39 PM MDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
439 PM MDT FRI JUL 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL 4 SSE RAVALLI 47.23N 114.15W
07/08/2022 E0.88 INCH LAKE MT TRAINED SPOTTER
&&
MWLocal storm report, Jul 8, 4:53 PM MDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
453 PM MDT FRI JUL 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL SEELEY LAKE 47.18N 113.48W
07/08/2022 E1.75 INCH MISSOULA MT PUBLIC
&&
MWLocal storm report, Jul 8, 4:55 PM MDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
455 PM MDT FRI JUL 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL SEELEY LAKE 47.18N 113.48W
07/08/2022 E2.00 INCH MISSOULA MT PUBLIC
&&
KSLocal storm report, Jul 8, 6:58 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
658 PM MDT FRI JUL 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 2 W GRANGEVILLE 45.93N 116.17W
07/08/2022 E1.00 INCH IDAHO ID TRAINED SPOTTER
&&
KSThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:07 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Ravalli | 23 min |
| Jul 8, 7:11 PM MDT | Areal Flood Advisory | MSO | Granite | 50 min |
| Jul 8, 7:21 PM MDT | Severe Thunderstorm Warning | MSO | Ravalli | 39 min |
| Jul 8, 7:28 PM MDT | Severe Thunderstorm Warning | MSO | Missoula, Powell | 32 min |
| Jul 8, 7:56 PM MDT | Severe Thunderstorm Warning | MSO | Powell | 19 min |
| Jul 8, 8:23 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Missoula, Ravalli | 37 min |
| Jul 8, 8:50 PM MDT | Severe Thunderstorm Warning | MSO | Missoula | 25 min |
| Jul 8, 9:09 PM MDT | Severe Thunderstorm Warning | MSO | Missoula, Powell | 36 min |
| Jul 9, 2:25 PM MDT | Special Weather Statement | MSO | Ravalli | 35 min |
| Jul 9, 2:47 PM MDT | Severe Thunderstorm Warning | MSO | Ravalli | 31 min |
| Jul 9, 3:36 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Missoula, Ravalli | 39 min |
| Jul 9, 3:44 PM MDT | Severe Thunderstorm Warning | MSO | Lake, Sanders | 46 min |
| Jul 9, 3:45 PM MDT | Severe Thunderstorm Warning | MSO | Deer Lodge, Granite | 30 min |
| Jul 9, 4:19 PM MDT | Special Weather Statement | MSO | Lake | 26 min |
| Jul 9, 4:26 PM MDT | Special Weather Statement | MSO | Powell | 19 min |
| Jul 9, 4:34 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lake | 24 min |
| Jul 9, 4:36 PM MDT | Severe Thunderstorm Warning | MSO | Powell | 10 min |
| Jul 9, 5:01 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lake | 44 min |
| Jul 9, 5:05 PM MDT | Severe Thunderstorm Warning | MSO | Flathead, Lake | 40 min |
| Jul 9, 5:31 PM MDT | Special Weather Statement | MSO | Flathead | 14 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.